Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Have severe cramping in hip bones with sharp waves of intense pain. Feel vomiting. Took Advil. Suggestions?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1995
Answered : 394 Questions
For the last couple days, I have had severe cramping right between my front, protruding hip bones; however, I am 63 and past menopause.
I'm wondering if there is a muscle in that area that I may have strained when I was swimming laps. Suddenly, that area hurts all the time, but then I have sharp waves of intense pain, which make me double over. I feel so weak and tired... and sometimes almost like vomiting...little appetite. I don't know how to comfort myself except to take I have been using a heating pad. Do you have any suggestions of what I can do without going to a dr. and without medication OR do you think it's something that requires a dr. visit. Also, what kind of dr. would usually specialize for this ailment? With sincere thanks, XXXXXXX
Posted Mon, 15 Jul 2013 in Bones, Muscles and Joints
Answered by Dr. Mukesh Tiwari 41 minutes later
Welcome at XXXXXXX

I have read your query with diligence.

Will you please answer some questions so that i can help you more-

-What are the factors which increases your pain?

-How do you get relief from pain?

-Are you doing swimming daily & is this started just after swimming?

Please reply.
Above answer was peer-reviewed by
Follow-up: Have severe cramping in hip bones with sharp waves of intense pain. Feel vomiting. Took Advil. Suggestions? 2 hours later
Usually I don't have pain at all ...and swim 20-30 minutes about 5 times a week.
This condition started at 5am on Mon. morning and lasted all day yesterday, through the night, and this morning was especially rough. Right now, the pain has abated, but once in awhile I start cramping again...not continually like yesterday.

I have no idea why this started. It may be the swimming or the fact that I ate mushrooms and lots of vegetables including broccoli and cauliflower.
I usually eat mostly protein, fruits and veggies.

I swam extra vigorously on Sunday night (the evening before I got the cramps at 5am on Mon.). I did lots of extra strong whip kicks while doing the breast stroke, as well as the up and down motion of a light flutter kick, going to more pronounced kick while on my back. I also did more laps doing the crawl stroke, which I don't usually do. I don't know if you are familiar with swimming terminology. ????

Also, I did eat mushrooms on Sunday afternoon. They often give me gas. I ate a couple Tums when I was having bad cramps on the next day. When I felt the pain, I also took a generic Advil. This morning the cramps hurt so bad that I took a leftover pill called Lyrica 75mg. It makes me feel sleepy, but it didn't seem to affect the pain right away. However, now I feeling much better. Maybe it did something.

Is it ok to use heat on the cramps or is something cooling better??? in case they flare up again.

Well, I hope this helps. I appreciate the fact that you wanted more information for your evaluation. Thank you.
Answered by Dr. Mukesh Tiwari 44 minutes later

Thanks for appreciating me.

I have gone through your complete details.

Before your these details i was thinking of arthritis hip & bursitis at hip.But the present details confirms that your present pain is due to severe cramp. Most probably severe cramp had stretched your quadriceps muscles which present over the anterior aspect of thigh. Doing more exercise then your routine, had most probably precipitated this event.Please do following to have relief in your symptoms-

-If possible take rest for 3 days.

-Do warm fomentation over affected area.Warm fomentation relaxes the strained muscles, improve blood flow in them so that accumulated waste products washes away.

-Take a good analgesic. I used to combine Tramadol with paracetamol in such cases.It helps in central relaxation of these muscles & give early relief.

-Take a combination of vitamin C with L carnitine on prescription.The L carnitine is one of the muscles energizer.

Hope all this will help you & speeds your recovery.

Wish you a happy & healthy life.
Above answer was peer-reviewed by
Follow-up: Have severe cramping in hip bones with sharp waves of intense pain. Feel vomiting. Took Advil. Suggestions? 1 hour later
Thank you very much. I am feeling quite normal now, but will not swim for 3 days and keep away from foods that cause gas. I'll keep my heating pad handy.

I have been to your exotic country in 2008. I thought the people were kind and beautiful. I especially liked being at the Taj XXXXXXX at the the Dali Lama's sanctuary in Darhamsala, and all the important places in Buddha's life. I went on a pilgrimage with a group of XXXXXXX Buddhists. It is an unforgettable experience.

Thanks again. This was about half the cost of seeing my regular dr.
Answered by Dr. Mukesh Tiwari 5 hours later
Thank you XXXXXXX

I hope you will always feel delighted during visit to my country. Tajmahal is crown of our country.

In future whenever you need my services, you can ask me here: WWW.WWWW.WW
With best wishes.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor